Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Jackson, MS

June 11, 2018Holmes County, Humphreys County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 11, 2018, 10:35 AM CDT for Holmes County, Humphreys County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 10:35 AM CDT (15:35 UTC)
Expired
Jun 11, 2018, 12:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Holmes County, MS, Humphreys County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS54 KJAN 111535
FFWJAN
MSC051-053-111830-
/O.NEW.KJAN.FF.W.0047.180611T1535Z-180611T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1035 AM CDT MON JUN 11 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  West central Holmes County in central Mississippi...
  Southeastern Humphreys County in central Mississippi...

* Until 130 PM CDT.

* At 1032 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Midnight, Silver City and Louise. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3312 9041 3310 9034 3302 9034 3302 9035
      3301 9036 3301 9045 3292 9045 3292 9061
      3313 9060

$$

NF
1 follow-up statement
705 
WGUS74 KJAN 111745
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1245 PM CDT MON JUN 11 2018

MSC051-053-111755-
/O.CAN.KJAN.FF.W.0047.000000T0000Z-180611T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Holmes MS-Humphreys MS-
1245 PM CDT MON JUN 11 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL HOLMES AND SOUTHEASTERN
HUMPHREYS COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3312 9041 3310 9034 3302 9034 3302 9035
      3301 9036 3301 9045 3292 9045 3292 9061
      3313 9060

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:02 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 11, 10:02 AM CDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1002 AM CDT Mon Jun 11 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Overall, no major changes needed to the going forecast. Made some
adjustments to POPs through tonight based on latest radar trends
(tracked highest POPs through the afternoon to follow downstream
progression of cluster coming out of the Delta). With some breaks
in the clouds, daytime heating should once again allow for a few
stronger storms to develop with the potential for isolated
damaging wind gusts. /NF/

Prior discussion below:

Today and tonight:

The region will remain between two areas of high pressure: one in
sprawled across West Texas and the Desert Southwest, while the other
is centered across the Atlantic. This will leave the ArkLaMiss in an
area of weakness between these two areas of high pressure. Moisture
has continued to move back into the region over the weekend and
this, combined with daytime heating, will lead to scattered showers
and storms today. With PW values around 1.7-1.8 inches, vertical
totals around 26-28C (especially in the west), and some shear may
bring some better organized storms with damaging wind potential
today along with heavy downpours. This activity will diminish this
evening. Temperatures today will reach into the upper 80s and lower
90s while overnight lows will only drop into the upper 70s. Our
stretch of drier weather seems to have ended with the return to more
summerlike conditions. /28/

Tuesday through next Sunday:

Expect a summerlike pattern to be the norm next week: warm, muggy &
active period of diurnal showers & storms. The ArkLaMiss will be
situated in an area where subtle shortwave energy on the eastern
periphery of the building mid-level ridge to the west will combine
with high moisture content (~1.75+ inch PWs). This will help
scattered-widespread diurnal convection to develop each and every
afternoon. Moist southerly flow will keep this pattern locked in
through the week. By around mid-week there will be some shortwave
mid-level jet energy and surface cold front diving through the
Great Lakes and also into the Appalachians. This will lead
increased convection and due to some weak low-mid level jet energy
and bulk shear, couldn't rule out some stronger organized
convection around mid-week. However, due to high moisture content
& widespread convection, there are far too many small scale
features that we would have to iron out before enough confidence
would be in any more organized severe convection. Will have to
assess each day's microburst potential as there are some lapse
rates through the week.

By mid-late week and into the weekend, expect the mid-level ridge to
build into our area with the axis through the mid-Mississippi
Valley. Due to warming boundary layer, expect temperatures to range
right near normals this week, with highs generally warming right
around or just above normals, in the low 90s, with lows slightly
above normals in the low 70s. Due to strengthening mid-level ridge,
expect convection coverage to only slightly lower in the northwest
Delta and north and become more focused further east and south. Due
to widespread convection most of this week, this should keep a
tamper down on the heat indices, briefly peaking around or just
above 100 degrees before convection cools us off.

In addition, the guidance, including ECENS, GEFS and global model
suites, have slowly backed off on more robust tropical potential in
the southern & southwestern Gulf, while only showing a weak low
pressure. Main takeaway is the high tropical moisture could advect
northwest towards the western Gulf by the weekend. If that weak low
& slug of high tropical moisture moves further east towards our area
like the new 00Z Euro, this could bring some heavy rains towards the
central Gulf and possibly over our southwestern areas. For now, just
expect increasing rain and storm chances into the late weekend. /DC/

&&

.AVIATION...
12Z TAF discussion:
MVFR ceilings are being observed mainly in the Delta where some
light showers moved in briefly this morning. A mix of IFR and VFR
conditions are occurring at KMEI as well. VFR conditions should
resume at these sites through the day. Additional showers and
storms will be possible this afternoon. Some of this activity
could start as early as 15Z. Vis and ceiling restrictions will be
possible at locations that see convection today. Once again, this
should diminish during the evening hours and VFR conditions should
resume overnight. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  71  90  71 /  49  34  24  25
Meridian      89  70  90  71 /  71  21  36  31
Vicksburg     90  72  91  72 /  32  19  18  19
Hattiesburg   89  71  90  70 /  50  34  35  26
Natchez       89  72  91  72 /  41  16  26  17
Greenville    90  73  92  73 /  30  32  29  21
Greenwood     88  72  90  72 /  73  30  33  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/DC/28
Hazardous weather outlook, Jun 11, 3:48 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 AM CDT Mon Jun 11 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
120900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
348 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 11, 9:26 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
926 AM CDT MON JUN 11 2018

MSZ035-036-042-111500-
Humphreys MS-Yazoo MS-Holmes MS-
926 AM CDT MON JUN 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES...NORTH
CENTRAL YAZOO AND SOUTHERN HUMPHREYS COUNTIES UNTIL 1000 AM CDT...

At 926 AM CDT, Meteorologists were tracking a strong thunderstorm
near Midnight, or 8 miles west of Thornton, moving southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thornton around 945 AM CDT.
  Yazoo City and Coxburg around 1000 AM CDT.

Other locations impacted by this storm include Eden, Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 9012 3274 9047 3303 9066 3306 9066
      3319 9044
TIME...MOT...LOC 1426Z 304DEG 13KT 3304 9046

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:26 AM CDTSpecial Weather StatementJANHumphreys34 min
Jun 11, 11:12 AM CDTSevere Thunderstorm WarningJANLeake, Madison48 min
Jun 11, 11:32 AM CDTSpecial Weather StatementJANJones13 min
Jun 11, 11:37 AM CDTSpecial Weather StatementJANScott38 min
Jun 11, 12:58 PM CDTSpecial Weather StatementJANJasper47 min
Jun 11, 1:29 PM CDTSpecial Weather StatementJANRankin46 min
Jun 11, 4:15 PM CDTSpecial Weather StatementJANForrest30 min
Jun 11, 5:11 PM CDTSpecial Weather StatementJANJefferson Davis49 min
Jun 11, 5:14 PM CDTSpecial Weather StatementJANIssaquena61 min
Jun 11, 5:38 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Yazoo52 min
Jun 11, 6:31 PM CDTSpecial Weather StatementJANHinds44 min
Jun 11, 6:54 PM CDTSevere Thunderstorm WarningJANHinds, Madison51 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.